Views 440
Citations 0
Editor's Correspondence
April 8, 2013

Drugs May Exacerbate Cognitive Decline After Delirium in People With Dementia

Author Affiliations

Author Affiliation: Sansom Institute, School of Pharmacy and Medical Sciences, University of South Australia, Adelaide.

JAMA Intern Med. 2013;173(7):596-597. doi:10.1001/jamainternmed.2013.3280

Gross et al1 reported that those who developed in-hospital delirium experienced cognitive deterioration at twice the rate in the following year compared with those who did not develop delirium. The authors adjusted their analyses for a range of clinically important factors. However, the study did not consider the impact of prescribed drugs.

While the etiology of delirium is multifactorial, psychotropic drugs are common precipitants. If not identified in hospital and communicated to primary care physicians, use of these drugs may be continued or reinitiated following hospital discharge. Antipsychotics (eg, haloperidol) and benzodiazepines are also used to manage in-hospital delirium. Benzodiazepine and opioid analgesic therapies initiated in hospitals are often continued for long periods following discharge.2,3 Prescription and continued use of these drugs may have contributed to the greater cognitive deterioration observed in those who developed in-hospital delirium compared with those who had no delirium.4

First Page Preview View Large
First page PDF preview
First page PDF preview